September 1983

A Case of ST-Segment and T-Wave Alternans

Author Affiliations

From the Institute of Cardiology, Government General Hospital, Madras (India) Medical College.

Arch Intern Med. 1983;143(9):1792. doi:10.1001/archinte.1983.00350090174030

• A 45-year-old man was admitted to the Government General Hospital, Madras, India, for Prinzmetal's angina. His condition was not responding to the combined treatment of isosorbide dinitrate and propranolol hydrochloride he had been taking one week before admission to the hospital. During his stay in the intensive care unit, 23 episodes of ST-segment elevation occurred. Three episodes showed ST-segment and T-wave alternans, a phenomenon, which, to our knowledge, have not been described. The patient was treated with verapamil hydrochloride and phenoxybenzamine hydrochloride, and he responded well. His condition continued to be stable during a two-year follow-up. A review of the literature and a discussion of this ECG phenomenon is presented.

(Arch Intern Med 1983;143:1792)